Jump to ContentJump to Main Navigation
Show Summary Details
More options …

The Linguistic Review

Editor-in-Chief: van der Hulst, Harry

4 Issues per year


IMPACT FACTOR 2017: 0.558
5-year IMPACT FACTOR: 0.813

CiteScore 2017: 0.56

SCImago Journal Rank (SJR) 2017: 0.403
Source Normalized Impact per Paper (SNIP) 2017: 0.876

Online
ISSN
1613-3676
See all formats and pricing
More options …
Volume 32, Issue 1

Issues

Ambiguity in language networks

Ricard V. Solé / Luís F. Seoane
Published Online: 2015-01-30 | DOI: https://doi.org/10.1515/tlr-2014-0014

Abstract

Human language defines the most complex outcomes of evolution. The emergence of such an elaborated form of communication allowed humans to create extremely structured societies and manage symbols at different levels including, among others, semantics. All linguistic levels have to deal with an astronomic combinatorial potential that stems from the recursive nature of languages. This recursiveness is indeed a key defining trait. However, not all words are equally combined nor frequent. In breaking the symmetry between less and more often used and between less and more meaning-bearing units, universal scaling laws arise. Such laws, common to all human languages, appear on different stages from word inventories to networks of interacting words. Among these seemingly universal traits exhibited by language networks, ambiguity appears to be a specially relevant component. Ambiguity is avoided in most computational approaches to language processing, and yet it seems to be a crucial element of language architecture. Here we review the evidence both from language network architecture and from theoretical reasonings based on a least effort argument. Ambiguity is shown to play an essential role in providing a source of language efficiency, and is likely to be an inevitable byproduct of network growth.

Keywords: semantic ambiguity; language networks; Zipf law; least-effort language

About the article

Published Online: 2015-01-30

Published in Print: 2015-02-01


Citation Information: The Linguistic Review, Volume 32, Issue 1, Pages 5–35, ISSN (Online) 1613-3676, ISSN (Print) 0167-6318, DOI: https://doi.org/10.1515/tlr-2014-0014.

Export Citation

©2015 by Walter de Gruyter Berlin/Munich/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Ricard Solé
Philosophical Transactions of the Royal Society B: Biological Sciences, 2016, Volume 371, Number 1701, Page 20150438
[2]
Massimo Stella and Markus Brede
Journal of Statistical Mechanics: Theory and Experiment, 2015, Volume 2015, Number 5, Page P05006

Comments (0)

Please log in or register to comment.
Log in